Florida, 2008

Rip Current in Florida, April 1, 2008

April 1, 2008 · NWS MFL · 1 event in 1 county or zone

Rip currents nearly claimed the life of a 67 year old male tourist.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Rip currents nearly claimed the life of a 67 year old male tourist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 1, 2:16 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 1, 2:16 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT TUE APR 1 2008

.DISCUSSION...EARLIER EXPECTATION OF SHOWERS/THUNDERSTORMS
DEVELOPING AND BECOMING CONCENTRATED ACROSS THE GREATER NAPLES
AREA HAS COME TO FRUITION. HEAVY RAINFALL IS OCCURRING WITH THE
STORMS ACROSS THE NAPLES AREA...AND DUE TO THE TRAINING OF CELLS
THERE...AN URBAN FLOOD ADVISORY WAS JUST ISSUED FOR THAT AREA. A
FEW OF THE STORMS ARE CURRENTLY INCREASING IN INTENSITY...SO GUSTY
WINDS AND SMALL HAIL WILL CONTINUE POSSIBLE THROUGH THIS AFTERNOON
MAINLY ACROSS THE GULF COAST AREAS. AM EXPECTING FOCUS TO
CONTINUE ACROSS THE NW HALF OF AREA THROUGH THE REMAINDER OF THE
AFTERNOON...AS IT LOOKS LIKE THERE WILL BE DEVELOPMENT OVER
INTERIOR AREAS AS WELL SINCE THE TREND IS FOR REFORMATION TO THE
SOUTHEAST...BUT EXPECT ONLY ISOLATED SHOWERS EAST COAST.

FOR TONIGHT...ONCE CONVECTION WANES OVER INTERIOR/GULF COASTAL
AREAS...AM EXPECTING DRY CONDITIONS OVERNIGHT THERE. HOWEVER...SIMILAR
TO YESTERDAY...AM EXPECTING SCATTERED SHOWERS TO MOVE ONSHORE THE
ATLANTIC TONIGHT. RADAR/SAT TRENDS SHOW A FEW BANDS OF MOISTURE
TO MOVE IN LATER TONIGHT...SO WENT ABOVE GUIDANCE WITH CHANCE POPS
EAST COAST TONIGHT.

TAFB ANALYZES A SURFACE TROUGH NEAR PUERTO RICO. LOOKS LIKE THE
SURFACE FEATURE WILL PASS SOUTH OF THE AREA. HOWEVER...GFS SHOWS A
LOW LEVEL TROUGH...POSSIBLY A NORTHERN EXTENSION OF THIS FEATURE
OR REALLY COULD BE INDUCED BY THE WEAKNESS IN THE UPPER LEVELS...TO
MOVE ACROSS THE AREA ON WEDNESDAY. THIS WILL BRING INCREASING
MOISTURE TO THE AREA WITH PWATS INCREASING TO AROUND 1.65 INCHES.
THIS IS WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR...AND WITH THE
LOCAL AREA TO BECOME SITUATED IN A COL REGION AT MID/UPPER
LEVELS...WHICH COULD PROVIDE DIVERGENCE...DECIDED TO INCREASE POPS
FOR WEDNESDAY AND ADD THUNDER MENTION EVERYWHERE.

THIS FEATURE WILL MOVE WESTWARD ON THURSDAY...WITH RIDGING
BUILDING BACK IN ALONG WITH DRIER AIR MOVING IN BEHIND THE TROUGH.
GFS ACTUALLY SHOWS PWATS LOWERING TO AN INCH OR SLIGHTLY LESS THU
THROUGH EARLY FRIDAY...POSSIBLY LEADING TO A LULL IN SHOWER
ACTIVITY. HOWEVER...KEPT SLIGHT CHANCE POPS AS AM JUST NOT SURE
THAT IT WILL DRY OUT THAT MUCH.

MADE NO CHANGES TO THE EXTENDED FCST. GFS CAME IN LESS AGGRESSIVE
WITH THE COLD FRONT EARLY NEXT WEEK...SO UNCERTAINTY CONTINUES
HIGH IN THE FAR EXTENDED...SO MADE NO CHANGES.

&&

.AVIATION...CONVECTION HAS DEVELOPED IN THE NAPLES AREA...SO MVFR
CONDITIONS CAN BE EXPECTED OVER THE NEXT FEW HOURS WITH POSSIBLE
IFR WITH TSRA AROUND. ACTIVITY IS CURRENTLY CLEAR FROM THE EAST
COAST TERMINALS...BUT SCT SHOWERS ARE EXPECTED TO MOVE ONSHORE THE
EAST COAST TONIGHT SO WILL INCLUDE VCSH TONIGHT.

&&

.MARINE...ADDED A NE SWELL TO AN EARLIER UPDATE TO THE MARINE
FORECAST AS WEB CAMS DEPICT A SMALL SWELL AFFECTING THE WATERS
ALONG THE PALM BEACH COAST. WAVEWATCH SHOWS THIS SWELL SUBSIDING
THROUGH TOMORROW...AND SO WENT WITH THIS. WINDS ARE RELAXING AND
WILL CONTINUE TO DO SO THROUGH TOMORROW. HOWEVER...A NORTHERN
EXTENSION OF A LOW LEVEL TROUGH WILL MOVE ACROSS THE AREA ON
WEDNESDAY. WINDS WILL INCREASE BY ABOUT 5 KNOTS BEHIND THIS
FEATURE AS RIDGING RE-EXERTS ITSELF.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  83  72  83 / 30 50 20 20
FORT LAUDERDALE  74  83  73  83 / 30 50 20 20
MIAMI            73  84  73  83 / 30 50 20 20
NAPLES           67  87  67  88 / 30 50 30 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...57/DG
AVIATION...60/BD
Hazardous weather outlook, Apr 1, 9:02 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1002 AM EDT TUE APR 1 2008

FLZ063-066>075-168-172>174-020200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
948 AM EDT TUE APR 1 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...
...THUNDERSTORMS POSSIBLE THIS AFTERNOON MAINLY GULF COAST...
...CHANCE OF HAIL AND WIND WITH ANY THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST WINDS 15 TO 20 KNOTS COMBINED WITH LOW TIDE
BETWEEN 11 AM AND NOON LEAD TO A HIGH RISK OF RIP CURRENTS AT
THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES TODAY.

THUNDERSTORMS: THUNDERSTORMS CAN BE EXPECTED TO DEVELOP IN THE
NORTHERN INTERIOR AND WESTERN SECTIONS OF SOUTH FLORIDA, MAINLY IN
THE AFTERNOON AND AFFECTING THE LAKE OKEECHOBEE AREA, WITH A
GREATER THREAT ALONG THE GULF COAST IN COLLIER COUNTY. A FEW OF
THESE THUNDERSTORMS MAY BE STRONG, WITH FREQUENT LIGHTNING POSSIBLE.

WIND: ASSOCIATED WITH ANY THUNDERSTORMS, ESPECIALLY ANY STRONG
ONES, WIND GUSTS TO NEAR 50 MPH ARE POSSIBLE.

HAIL: ASSOCIATED WITH ANY THUNDERSTORMS, THE OCCURRENCE OF SMALL
HAIL IS POSSIBLE.

FLOODING: PERIODS OF HEAVY RAIN ARE POSSIBLE THIS AFTERNOON ALONG
THE GULF COAST AREAS IN COLLIER COUNTY, WITH MINOR URBAN TYPE FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF RIP CURRENTS AT THE ATLANTIC BEACHES WILL PERSIST
THROUGH THE REMAINDER OF THE WEEK.

SOME THUNDERSTORMS CAN BE EXPECTED AGAIN AROUND THE LAKE
OKEECHOBEE REGION THURSDAY AND FRIDAY AND THEN ACROSS ALL OF SOUTH
FLORIDA SATURDAY.

.SPOTTER INFORMATION STATEMENT...AT THIS TIME SPOTTER ACTIVATION IS
NOT EXPECTED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Apr 1, 2:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT TUE APR 1 2008

FLZ069-070-011945-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
300 PM EDT TUE APR 1 2008

...STRONG THUNDERSTORM MOVING ACROSS WESTERN COLLIER COUNTY...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EAST NAPLES...MOVING NORTHWEST AT 9 MPH.

THIS STORM WILL AFFECT...

LELY...
EAST NAPLES...
NAPLES...
NORTH NAPLES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL AND GUSTY WINDS OF
40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2626 8173 2607 8167 2604 8172 2613 8182
      2615 8182 2616 8183 2621 8182
TIME...MOT...LOC 1900Z 147DEG 8KT 2613 8173

60

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Broward County

When
April 1, 2:30 PM EST
Where
Coastal Broward County forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A 67 year old Canadian tourist was attempting to save a 10 year old boy who was trapped in a rip current at Lauderdale-By-The-Sea and he also became trapped in the strong current. The two people trapped in the rip current were then helped ashore by two others on boogie boards, but as the 4 people arrived on shore the tourist went into cardiac arrest, but was later revived at Holy Cross Hospital.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95372.